Deborah Charles has worked for Reuters as a correspondent around the world since 1990 with postings in Argentina, Canada, Thailand and Spain. She was appointed to cover the White House in 1999 and switched to the security and justice beat in Washington after the 9/11 attacks in 2001. An active cyclist and outdoor enthusiast, Charles, 42, was diagnosed with breast cancer in November last year. She has just finished treatment.
In the following story, she describes how the discovery that she had breast cancer and treatment has affected her life and those around her. Her husband tells his side of the story in “Living with breast cancer: the husband”.
WASHINGTON (Reuters) - I felt anxious and slightly sick to my stomach as I stared at the nurse, who had just donned a blue smock and thick gloves and had carefully covered all exposed skin -- mine and hers.
She picked up one of the two huge syringes and began slowly injecting the bright red liquid into the tube attached to my vein.
I could feel it being pushed into my blood system and move through my body.
I tried to breathe deeply and not get worried about the tightness in my chest. Then the nurse injected the second syringe-full.
So this is chemotherapy, I thought.
The “red devil”, as breast cancer patients often call the toxic fluid, was one of the two drugs I received as part of chemotherapy for breast cancer. It is so caustic that it could cause severe burns if it touches the skin.
The other drug was colorless so it didn’t seem so frightening, but it had to be delivered into my vein slowly to limit the chances that it would cause an excruciating sinus headache.
My oncologist and chemotherapy nurse had warned me of the side effects from the two drugs: nausea, vomiting, mouth sores, low white or red blood cell counts, a metallic taste in my mouth, fatigue and the one very visible sign of chemotherapy: complete hair loss.
I was also told to flush the toilet twice in the days following treatment so none of the toxins released from my body could be spread to others.
My nervousness going into my first chemotherapy treatment on March 14 had more to do with the side effects than the actual administration of the drugs.
In fact, the treatment itself felt like a bit of an anticlimax.
I sat in a comfortable armchair and apart from the slight prick when the nurse inserted the needle for the intravenous drip I only felt some discomfort in my chest when she pushed in the “red devil”.
After that I sat for a couple of hours and tried to read, drank lots of water and chatted with my husband and the nurse as the drugs slowly dripped into me. All the while I was thinking how strange it was that such toxic chemicals were needed to kill off any cancer cells still lurking in my body.
A friend summed it up perfectly in an e-mail message:
“I keep thinking and hoping that someday soon we will look back at this era in which we pump poison through people’s veins in order to make them well - and think, ‘how barbaric...how unusual. What in the world made people think of this?’”
For now it’s the best way of trying to stop the cancer spreading.
A CEMENT BLOCK ON MY HEAD
Fifteen years earlier my mother, who died of breast cancer, had gotten violently ill from chemotherapy.
My doctors said anti-nausea medicine had improved immensely since then. But I was still afraid of getting such toxic drugs pumped into me.
At the beginning of each treatment I received two types of anti-nausea drugs intravenously. I also took pills for three days after the treatment to prevent nausea and vomiting.
Even with all the drugs, I left each of the four treatments with trepidation, not knowing what was in store.
After the first treatment I sat around waiting for the side effects to hit. Apart from the hair loss I didn’t have too hard a time with the side effects after the first two sessions.
I have felt mostly like I had a cement block on my head for several days after treatment. I got tired easily and had little appetite but the nausea seemed to be well controlled by the drugs. The side effects worsened after the third and fourth treatments - my stomach was much more upset and I grew so fatigued I had to take several naps a day.
Each of my four chemotherapy sessions was spaced three weeks apart so that my blood counts, which drop to their lowest point about 10-14 days after a treatment, have time to rebound before another round of chemotherapy.
That usually meant that I began to feel just about normal again just in time for another treatment. The effects of chemotherapy are cumulative, so I never really knew how bad the side effects would be.
Now, though, it is over. My last treatment was on May 16.
Our Standards: The Thomson Reuters Trust Principles.